Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 192, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 8, 2006, 5:45 PM EDT for Horry County, South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2006, 5:45 PM EDT (21:45 UTC)
- Expired
- Aug 8, 2006, 6:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Horry County, SC
The radar
The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1304 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:50 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 8, 3:50 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 350 PM EDT TUE AUG 8 2006 .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... POTENTIAL FOR PRETTY WIDESPREAD CONVECTION THIS EVENING INTO TONIGHT. SO FAR ACTIVITY HAS BEEN ALONG THE PIEDMONT TROUGH BUT THE SEA BREEZE IS ALSO TRYING TO ACTIVATE. ACTIVITY HAS ALSO BEEN ENHANCED OVER CENTRAL SC BY A SMALL DISTURBANCE. SEA BREEZE STORMS STILL SEEM TO BE STRUGGLING AGAINST THE WEAKENING SUBSIDENCE ASSOC WITH THE DYING CLUSTER OF STORMS OFFSHORE. THE ATMOSPHERE HAS BECOME QUITE UNSTABLE WITH MLCAPES APPROACHING 3000 J/KG...ESP ALONG I95...AND LITTLE TO NO CONVECTIVE INHIBITION. THE MAIN THREATS FROM THESE STORMS WILL BE TORRENTIAL RAINFALL WITH PW VALUES RANGING FROM 2 TO 2.25 INCHES BUT STRONG WINDS WILL ALSO BE POSSIBLE DUE TO THE INSTABILITY. A BETTER FOCUS FOR CONVECTION WILL COME TONIGHT IN THE FORM OF A COLD FRONT BUT THE INSTABILITY WILL HAVE WANED AND ANY OVERNIGHT STORMS...ALTHOUGH STILL POSSIBLY HEAVY RAIN PRODUCERS...SHOULD NOT BE SEVERE. BASED UPON LATEST SAT AND RADAR IMAGERY STILL HAVE HIGH END CHANCE POPS BUT A LAST MINUTE DECISION FOR A PD OF LIKELY POPS MAY YET BE MADE. EXACT TIMING OF THE COLD FRONT IS A LITTLE IFFY SINCE DIURNAL PROCESSES MAY END UP AFFECTING ITS MOTION SOMEWHAT OVERNIGHT IN ADDITION TO THE MORE TYPICAL SYNOPTIC FORCES. HARD TO TELL WITH A FRONT THIS TIME OF YEAR. SURROUNDING OFFICES/HPC ARE GENERALLY FAVORING THE GFS SOLUTION...WHICH IS A LITTLE SLOWER THAN THE NAM. THIS MEANS THAT CHANCE POPS WILL LINGER INTO TOMORROW WHEREAS THE NAM WOULD IMPLY A DRY DAY. SINCE THE MOVEMENT OF THE FRONT INTO THE AREA INVOLVES BATTLING A 590-PLUS RIDGE THINK SLOWER IS BETTER. CONVECTION ALONG THE FRONT WILL TEND TO DIMINISH WITH THE LOSS OF DAYTIME HEATING TOMORROW BUT MAY LINGER LONGER SOUTH OF THE BOUNDARY INTO THE OVERNIGHT HOURS. && .LONG TERM /THURSDAY THROUGH TUESDAY/... FRONTAL BOUNDARY WASHES OUT ON THURSDAY BUT A PIEDMONT TROUGH WILL DEVELOP IN ITS WAKE. CHANCE POPS ONCE AGAIN WARRANTED...40S MOST OF THE AREA TO BE JUST A LITTLE BIT ABOVE CLIMO. ON FRIDAY ANOTHER UNUSUAL AUGUST COLD FRONT MAY BE ON THE WAY. THIS NEXT FRONT IS PORTRAYED TO BE EVEN MORE NOTEWORTHY THAN TOMORROWS THOUGH AS THERE MAY ACTUALLY BE SOME COOLER AND LESS HUMID AIR BEHIND IT. GFS-DEPICTED WAVE ALONG THE FRONT MAY BE A RESULT OF FEEDBACK BUT WILL LEAVE SMALL CHANCE POPS ANYWAY. SUNDAY SHOULD BE THE DRY DAY AS THE COOLER AIR PUSHES IN...BEING DRIVEN BY A AN UNUSUALLY STRONG TROUGH IN NOVA SCOTIA. && .AVIATION... SCATTERED AFTERNOON THUNDERSTORM DEVELOPMENT WILL MOVE SLOWLY TOWARD THE ESE...AND FORECAST KEYS IN ON MODELS MOVING SHORT WAVE FROM NNW-SSE ACROSS THE AREA MAINLY FROM 00Z-06Z WITH ASSOCIATED THUNDERSTORMS. FOLLOWING SHOWERS FORECASTING INLAND VISIBILITY INTO MVFR WITH EARLY MORNING HAZE...AND THEN VFR THROUGH 18Z. && .MARINE... ACTIVE PIEDMONT TROUGH WILL REMAIN W OF THE WATERS THROUGH TONIGHT. WINDS WILL BE SW 15 KT FOR A GOOD PART OF TONIGHT. SEAS 3 TO 4 FT...EXCEPT 2 FT NEAR SHORE. A WEAK FRONTAL BOUNDARY WILL LIMP S INTO THE AREA ON WED. THIS FRONT WILL HAVE A DIFFICULT TIME MAKING INROADS ACROSS THE WATERS WITH RIDGE IN PLACE. MY GRIDS WILL SHOW THIS WEAK BOUNDARY HANGING UP ACROSS THE NC WATERS. WINDS MAY BRIEFLY VEER TO NW OR N...BUT FOR MOST OF THE AREA...VARIABLE 10 KT OR LESS WILL COVER IT. AS THIS FIRST BOUNDARY BECOMES ILL-DEFINED WED NIGHT INTO THU... WINDS WILL GRADUALLY SETTLE ON SW DIRECTION. AN UPPER TROUGH WILL CARVE OUT ALONG THE EAST COAST AND THIS WILL ALLOW A POTENT COLD FRONT AT THE SURFACE TO REINFORCE THE INITIAL BOUNDARY AND HEAD S. THIS FRONT WILL COME THROUGH LATER PORTION OF FRI AND WITH ITS PASSAGE...WINDS WILL VEER TO N AND NE. HIGH PRESSURE WILL SURGE S AND ACROSS THE WATERS IN THE WAKE OF THE FRONT. I AM EXPECTING A GOOD SURGE WITH THIS BOUNDARY GIVEN THE MAGNITUDE OF COOL AND DRY AIR MOVING ACROSS OCEAN TEMPS IN THE MID 80S. CUT BACK ON WAVE WATCH 3 NUMBERS TO BE IN BETTER AGREEMENT WITH NEIGHBORS...BUT WOULD NOT BE SURPRISED TO SEE A PERIOD OF SMALL CRAFT ADVISORY CONDITIONS DEVELOP FRI NIGHT THROUGH SAT TIME FRAME. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && SHORT TERM...MBB LONG TERM...MBB AVIATION...TM MARINE...RJD
Hazardous weather outlook, Aug 8, 9:20 AM EDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 920 AM EDT TUE AUG 8 2006 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091100- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 920 AM EDT TUE AUG 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM 400 THIS AFTERNOON TO 900 THIS EVENING. THE PRIMARY THREATS FROM THESE STORMS WILL BE VERY HEAVY RAINFALL...WIND GUSTS TO 60 MPH...AND VERY FREQUENT CLOUD TO GROUND LIGHTING. A VERY HOT AND HUMID AFTERNOON WILL ALSO LEAD TO HEAT INDICES OF 100 TO 105 DEGREES. STRENUOUS AFTERNOON ACTIVITY SHOULD BE AVOIDED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. AMZ250-252-254-256-091100- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 920 AM EDT TUE AUG 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. MARINERS CAN EXPECT WIND GUSTS TO 45 KNOTS...LOCALLY HIGHER SEAS...AND VERY FREQUENT CLOUD TO SEA LIGHTNING IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY .SPOTTER INFORMATION STATEMENT... MARINERS ARE URGED TO RELAY SEVERE WEATHER REPORTS TO THE COAST GUARD AND ASK THAT THEY REFER THE REPORTS TO THE NATIONAL WEATHER SERVICE. MBB
In the hours before
Local storm report, Aug 8, 5:38 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
538 PM EDT TUE AUG 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL WILMINGTON 34.21N 77.91W
08/08/2006 E0.75 INCH NEW HANOVER NC PUBLIC
&&
MATHESONThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:13 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 47 min |
| Aug 8, 4:25 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 50 min |
| Aug 8, 5:15 PM EDT | Special Marine Warning | ILM | 60 min | |
| Aug 8, 5:48 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 38 min |
| Aug 8, 6:39 PM EDT | Marine Weather Statement | ILM | 81 min | |
| Aug 8, 5:02 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 43 min |
| Aug 8, 5:41 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 49 min |
| Aug 8, 5:57 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 48 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.